- October 14, 2012
- Wrongful Death
The investigation into the compounding pharmacy, the New England Compounding Center, at the center of the fungal meningitis outbreak has discovered the company may have violated Massachusetts state regulations by both producing and distributing large quantities of the contaminated steroid compound.
Compounding pharmacies, according to Massachusetts law, are licensed to only produce medications to fill single prescriptions for individual patients, not to produce large quantities of medications. Dr. Madeleine Biondolillo, director of the Department of Public Health’s Bureau of Health Care Safety and Quality, said, “Through the investigation, it looks like they have violated that aspect of the state licensing regulations despite their assertion that they were operating under the regulation.” She added the Massachusetts state board of pharmacies issued an alert to all compounding pharmacies that they must abide by Massachusetts rules. “Compounding can only be conducted upon the receipt of a patient-specific prescription.”
Compounding pharmacies combine, mix or alter ingredients to create specific drugs to meet the needs of specific patients, and, according to the FDA, such customized drugs are usually required to fill special needs, as perhaps smaller doses, or the removal of an ingredient that might trigger an allergic reaction in a patient. According to the FDA, these pharmacies have expanded their practices often beyond their intended limits.
As of this past Thursday, 170 people in eleven states had confirmed fungal meningitis infections due to the contaminated steroids and tragically 14 have died. Two different funguses have been found in the contaminated vials of the steroid medication. Dr. J. Todd Weber, chief of the CDC said, “The first cases from Tennessee had an infection from fungus known as aspergillus. Since that time, confirmed cases have all had infection caused by a different fungus known as exserohilum.”
The CDC has been able to contact 11,000 of the estimated 14,000 patients who may have been exposed to the contaminated steroids.
The symptoms of fungal meningitis usually appear between seven and twenty-eight days after steroid treatment. These symptoms can include headaches, numbness, slurring speech and fever. If you received a steroid injection and are experiencing any of these symptoms, it is extremely important to seek medical care as soon as possible since the earlier medical treatment begins the more positive the outcome will be.